Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

June 12, 2017Deer Lodge County, Silver Bow County, Montana

NWS Missoula, MT issued this special weather statement at Jun 12, 2017, 4:13 PM MDT for Deer Lodge County, Silver Bow County, Montana. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 4:13 PM MDT (22:13 UTC)
Expired
Jun 12, 2017, 5:15 PM MDT
In force
62 min
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 153 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:26 PM MDTHAIL 0.5Butte, MTWIND GUSTS TO 35 MPH AND HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2404 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS85 KMSO 122213
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
413 PM MDT MON JUN 12 2017
 
MTZ007-122315-
Butte/Blackfoot Region MT-
413 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR DEER LODGE...SOUTHEASTERN
GRANITE...SILVER BOW AND SOUTH CENTRAL POWELL COUNTIES UNTIL 515 PM
MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Gregson Hot Springs, or 9 miles south of Anaconda,
moving northwest at 30 mph.

Heavy rain, half inch hail and winds in excess of 35 mph will be 
possible with this storm.

Locations impacted include...
Butte, Anaconda, Silver Bow, Philipsburg, Walkerville, Warm Springs,
Galen, Gregson Hot Springs, Divide, West Valley, Nissler,
Crackerville, Fishtrap, Racetrack, Porters Corner, Lost Creek, DEWEY,
Opportunity, Ramsay and Janney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4576 11250 4568 11255 4563 11268 4575 11276
      4581 11300 4588 11310 4588 11321 4577 11339
      4587 11346 4641 11334 4633 11246 4633 11253
      4624 11260 4618 11257 4618 11251 4613 11252
      4610 11247 4585 11243 4575 11219
TIME...MOT...LOC 2211Z 121DEG 27KT 4599 11298 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 12, 2:33 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 12, 2:33 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
233 PM MDT Mon Jun 12 2017

...Heavy rain west central Montana, southwest Montana, and Lemhi
county tonight into Tuesday with significant stream and river
rises and possible flooding...

.DISCUSSION...
A strong low pressure system will continue to send waves of
precipitation into central Idaho, and southwest Montana this
afternoon, and spread north and westward into west-central Montana
this evening. These bands of moisture have produced heavy
rainfall, hail, gusty winds, and frequent lightning activity as
they move northward. These convective showers will soon become a
large widespread rainfall event over north-central Idaho and
southwest / west-central Montana tonight into Tuesday, with
rainfall storm total amounts reaching 1 to 2 inches (and locally
higher). The major forecast concerns as this system moves through
will be for flash flood prone basins, rapid rises in small streams
and creeks, ponding on roadways, and main stem river level rises.
A Flood Watch is in effect for these locations through Tuesday.
In addition, snow levels will lower to around 6500-7500 feet
throughout the overnight period that will introduce heavy wet snow
for these higher elevations through Tuesday. Snow amounts of 3 to
6 inches with locally higher amounts will be possible in the
higher terrain tonight through Tuesday.

As the system tracks eastward, moisture and areas of moderate to
heavy precipitation will continue to wrap around into western
Montana and particularly along the Continental Divide on Tuesday.
Locations including Glacier National Park could see recreational
impacts due to increasing rainfall amounts and high elevation
snow.

The precipitation should come to a quick end late Tuesday and
Tuesday night except over Glacier Park where showers will linger.

A dry day is expected Wednesday with temperatures warming to near
normal values.

Despite the dry conditions on Wednesday, some larger rivers may
continue to rise and not hit peaks (from Monday night and
Tuesdays excessive rain event) until Wednesday or
Thursday...mainly the Salmon River, Clark Fork and Bitterroot
Rivers.

The next weather system is due Thursday with showers most areas
from the Camas Prairie, Orofino, and Hells Canyon eastward across
western Montana.

A relatively moist westerly flow and additional surges of moisture
is expected Friday into Saturday. However, no excessive
precipitation is expected. As such, the Thursday into Saturday
showers are not expected to add to stream/river flows.

In the longest term...high pressure may start bringing a warmer
and dry period later in the weekend into next week.

&&

.AVIATION...Pleasant flying conditions will be replaced by
developing showers and thunderstorms this afternoon and heavier,
widespread precipitation overnight. KSMN and KBTM have already started
seeing showers and thunderstorm activity this afternoon that will
continue overnight. Lightning and small hail will remain a threat
into this evening at these locations. Rain showers are likely to
start at KMSO after 13/0200z and grow continually heavier
overnight. Heavier precipitation will be possible at all three of
these airfields overnight leading to frequently reduced visibility
and significantly lowered ceilings. Meanwhile KGPI is unlikely to
experience any significant impacts from rain showers through the
next 24 hours.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through late Tuesday night Butte/Blackfoot Region.

     Flood Watch through late Tuesday night Bitterroot/Sapphire
     Mountains...Missoula/Bitterroot Valleys.

ID...Flood Watch through late Tuesday night Eastern Lemhi County...
     Western Lemhi County.

&&

In the hours before

Special weather statement, Jun 12, 10:19 AM MDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
1019 AM MDT MON JUN 12 2017

IDZ010-121700-
Eastern Lemhi County ID-
1019 AM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
1100 AM MDT...

At 1018 AM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Gilmore, or 35 miles west of Dubois, moving north
at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gilmore and Nicholia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4452 11335 4457 11305 4456 11304 4454 11305
      4452 11301 4449 11303 4445 11300 4441 11295
      4440 11290 4440 11289 4437 11287 4436 11284
      4423 11282 4424 11317
TIME...MOT...LOC 1618Z 164DEG 24KT 4420 11295
Special weather statement, Jun 12, 11:23 AM MDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Missoula MT
1123 AM MDT MON JUN 12 2017

IDZ010-121815-
Eastern Lemhi County ID-
1123 AM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
1215 PM MDT...

At 1122 AM MDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Lima, or 25 miles west of Dubois, moving northwest at
35 mph. Winds of 50 to 55 mph are expected with this storm.

Locations impacted include...
Gilmore and Nicholia.

LAT...LON 4424 11330 4446 11340 4465 11307 4462 11305
      4460 11308 4457 11304 4449 11303 4445 11300
      4441 11295 4440 11290 4440 11289 4438 11288
      4436 11285 4437 11281 4423 11282
TIME...MOT...LOC 1722Z 147DEG 30KT 4429 11272
Special weather statement, Jun 12, 3:18 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
318 PM MDT MON JUN 12 2017

MTZ007-122215-
Butte/Blackfoot Region MT-
318 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE AND
SILVER BOW COUNTIES UNTIL 415 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Divide, or 16 miles south of Butte, moving north at 35
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Butte, Anaconda, Silver Bow, Walkerville, Warm Springs, Gregson Hot
Springs, Divide, West Valley, Nissler, Crackerville, Lost Creek,
DEWEY, Opportunity, Ramsay, Janney, Newcomb and Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4574 11241 4576 11250 4568 11255 4563 11269
      4567 11270 4575 11276 4581 11299 4616 11322
      4625 11257 4624 11260 4618 11258 4618 11251
      4613 11252 4610 11247 4605 11248 4602 11244
      4593 11244 4589 11240 4585 11243 4575 11219
TIME...MOT...LOC 2117Z 165DEG 32KT 4577 11253
Special weather statement, Jun 12, 4:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
413 PM MDT MON JUN 12 2017

MTZ007-122315-
Butte/Blackfoot Region MT-
413 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR DEER LODGE...SOUTHEASTERN
GRANITE...SILVER BOW AND SOUTH CENTRAL POWELL COUNTIES UNTIL 515 PM
MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Gregson Hot Springs, or 9 miles south of Anaconda,
moving northwest at 30 mph.

Heavy rain, half inch hail and winds in excess of 35 mph will be
possible with this storm.

Locations impacted include...
Butte, Anaconda, Silver Bow, Philipsburg, Walkerville, Warm Springs,
Galen, Gregson Hot Springs, Divide, West Valley, Nissler,
Crackerville, Fishtrap, Racetrack, Porters Corner, Lost Creek, DEWEY,
Opportunity, Ramsay and Janney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4576 11250 4568 11255 4563 11268 4575 11276
      4581 11300 4588 11310 4588 11321 4577 11339
      4587 11346 4641 11334 4633 11246 4633 11253
      4624 11260 4618 11257 4618 11251 4613 11252
      4610 11247 4585 11243 4575 11219
TIME...MOT...LOC 2211Z 121DEG 27KT 4599 11298

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:19 AM MDTSpecial Weather StatementMSO41 min
Jun 12, 11:23 AM MDTSpecial Weather StatementMSO52 min
Jun 12, 3:18 PM MDTSpecial Weather StatementMSODeer Lodge, Silver Bow57 min
Jun 12, 4:33 PM MDTAreal Flood AdvisoryMSOSilver Bow57 min
Jun 12, 5:11 PM MDTSpecial Weather StatementMSOGranite64 min
Jun 12, 5:50 PM MDTSpecial Weather StatementMSORavalli40 min
Jun 11, 8:59 PM MDTSpecial Weather StatementMSOLemhi61 min
Jun 11, 9:53 PM MDTSpecial Weather StatementMSOLemhi67 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.